NPA Responds to Study on Liver Damage From Supplements

<p>New research shows liver injury caused by herbals and dietary supplements increased from 7 percent to 20 percent in a U.S. study group over a ten-year period. However, NPA CEO Dan Fabricant encourages industry players to focus on their own data and ingredient safety studies.</p>

WASHINGTON—New research shows liver injury caused by herbals and dietary supplements increased from 7 percent to 20 percent in a U.S. study group over a ten-year period (Hepatology. 2014 Sept; Online. doi: 10.1002/hep.27317). However, Natural Product Association (NPA) CEO Dan Fabricant encourages industry players to focus on their own data and ingredient safety research when considering these types of studies.

According to the study published in Hepatology, liver injury caused by non-bodybuilding supplements is most severe, occurring more often in middle-aged women and more frequently resulting in death or the need for transplantation than liver injury from bodybuilding supplements or conventional medications.

After reviewing the study and considering factors that may not have been included in the research—such as the presence of pharmaceuticals, microbials, heavy metals, unidentified interactions, medical history, etc.—Fabricant said the results leave him unconvinced.

“I think anyone who has worked in this area knows that with the majority of case reports you see, the information is incomplete," Fabricant said. “Without ruling out the large number of other factors at play, studies like this leave me a little skeptical."

Nearly one-half of all adult Americans consume herbal and dietary supplements, with prior reports suggesting that the number is on the rise. Medical evidence shows that supplements are used more often by women, non-Hispanic whites, those over 40 years of age and those with more advanced education. Data from the National Health and Nutrition Examination Survey (NHANES) III indicate that multivitamins, minerals, calcium and fish oils are the most commonly used supplements.

The National Institutes of Diabetes and Digestive and Kidney Diseases (NIDDK) supported the establishment of the Drug-Induced Liver Injury Network (DILIN) in 2003 to track cases of liver injury caused by medications (excluding acetaminophen [Tylenol®]), herbals and dietary supplements. Herbals and dietary supplements were identified as the second most common cause of liver injury in the first DILIN report.

The present study examines hepatotoxicity due to supplements compared to medications, enrolling 839 patients with liver injury from eight U.S. DILIN referral centers between 2004 and 2013. Liver injury cases included 45 caused by bodybuilding supplements, 85 attributed to non-bodybuilding supplements, and 709 due to medications.

The research team determined that among cases enrolled, liver injuries from herbal and dietary supplements rose to 20 percent during the study period. While bodybuilding supplements caused prolonged jaundice (median 91 days) in young men, no fatalities or liver transplantations occurred. Death or liver transplantation occurred more frequently among cases of injury from non-bodybuilding supplements (13 percent) than from conventional medications (3 percent). Liver injury from non-bodybuilding supplements was more common in middle-aged women.

“Our study group is specific to DILIN centers, and therefore, we cannot conclude that liver injury due to herbals and dietary supplements in on the rise in the U.S," said lead study author Victor Navarro, from Einstein Medical Center, Philadelphia. “Further population-based study of liver injury due to herbal products and dietary supplements is needed."

Going forward, Fabricant advised the industry to focus on its own stewardship, look at all the data collected on ingredients, and consider their own adverse event reporting (AER) systems. Responsible firms have collected plenty of research on their products’ safety, so studies like this should not cause concerns.

“It all comes down to how well you documented the safety of your products through studies," he added. “Let those results stand on their own."

In a statement prepared by the Council for Responsible Nutrition (CRN), Duffy MacKay, N.D., senior vice president, scientific and regulatory affairs, CRN said:

“Over the last several years, the prevalence of liver injuries from all causes has increased worldwide, and we commend the researchers and doctors who have made it a priority to look for causes and solutions to this problem. The study is well-designed and identifies statistics for drugs and dietary supplements that are important to watch, but does not warrant any blanket warnings in the area of supplements or supplement regulations, except to remind consumers to talk with their doctor about the supplements they take.

The 165 cases of liver injury, while tragic, do not identify any patterns of concern, and dietary supplement regulation includes a serious adverse event reporting system that would help identify patterns were they to exist. Questions also remain about whether the serious results were idiosyncratic, related to adulterated products (which are illegal), associated with taking the product off-label, or some other confounding factor. 

We agree with the researchers that all stakeholders, including the industry, should take note of these findings. We’d further suggest on-going dialogue between researchers, industry, regulatory agencies and healthcare practitioners so that should patterns develop, companies could take any necessary steps. We continue to urge FDA to take swift action to remove from the market any drugs being illegally marketed as dietary supplements. Finally, we remind the supplement industry of the importance of the Adverse Event Reporting law, and urge companies to follow procedures for reporting serious adverse events.” 

Hide comments

Comments

  • Allowed HTML tags: <em> <strong> <blockquote> <br> <p>

Plain text

  • No HTML tags allowed.
  • Web page addresses and e-mail addresses turn into links automatically.
  • Lines and paragraphs break automatically.
Publish